Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 19, NWS Goodland, KS

July 15, 2008Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 15, 2008, 3:53 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2008, 3:53 PM MDT (21:53 UTC)
Expired
Jul 15, 2008, 7:00 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 65 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-385 J/kg
Mixed-layer LCL
2856 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 152153
FFWGLD
COC063-160100-
/O.NEW.KGLD.FF.W.0019.080715T2153Z-080716T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
353 PM MDT TUE JUL 15 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 700 PM MDT

* AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF OVER AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3950 10255 3945 10231 3932 10230 3939 10254

$$

THEDE
2 follow-up statements
000 
WGUS73 KGLD 152337
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
535 PM MDT TUE JUL 15 2008

COC063-160100-
/O.CON.KGLD.FF.W.0019.000000T0000Z-080716T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
535 PM MDT TUE JUL 15 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR
CENTRAL KIT CARSON COUNTY...

AT 533 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE LEFT THE 
WARNED AREA. MINOR RUNOFF MAY STILL BE OCCURRING IN THE WARNING AREA 
AND NO REPORTS OF FLOODING HAVE BEEN RECEIVED THUS FAR.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 3950 10255 3945 10231 3932 10230 3939 10254

$$

THEDE
000 
WGUS73 KGLD 160051
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT TUE JUL 15 2008

COC063-160101-
/O.EXP.KGLD.FF.W.0019.000000T0000Z-080716T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KIT CARSON CO-
651 PM MDT TUE JUL 15 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 700 PM MDT FOR CENTRAL KIT 
CARSON COUNTY...

LAT...LON 3950 10255 3945 10231 3932 10230 3939 10254

$$

THEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 2:30 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 15, 2:30 PM MDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
230 PM MDT TUE JUL 15 2008

.DISCUSSION...

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE COLORADO/KANSAS BORDER IN RESPONSE TO A
STRENGTHENING LOW PRESSURE TROUGH THAT IS OFF THE COLORADO FRONT
RANGE. MORNING SOUNDINGS OVER NORTH PLATTE AND DODGE CITY SHOWS CAPE
VALUES AROUND 2400 J/KG AND DECENT MOISTURE INDICATING THE ATM WAS
ALREADY UNSTABLE. THUNDERSTORMS ARE ALREADY DEVELOPING OFF THE FRONT
RANGE AND EXPECT THEM TO MOVE EAST THROUGH THE AFTERNOON.
THUNDERSTORMS SHOULD DISSIPATE BEFORE MIDNIGHT WITH THE MAIN THREAT
BEING SMALL HAIL AND SOME GUSTY WINDS. COULD SEE SOME BREEZY WINDS
TONIGHT AS LLJ PICKS UP OVER WESTERN KANSAS AND TRANSLATES EAST
THROUGH EARLY TUESDAY MORNING. WEDNESDAY LOOKS TO BE THE SAME WITH
HIGHS IN THE MID 90S WITH THE POSSIBILITY OF AFTERNOON/EVENING
THUNDERSTORMS.

THE MOST ACTIVE WEATHER DAY LOOKS TO BE THURSDAY AS A COLD FRONT
DROPS SOUTH INTO THE FORECAST AREA BY LATE THURSDAY AFTERNOON.  SOME
STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
ALSO...MODELS TRENDS HAVE BEEN CONSISTENT IN FORECAST FOR HEAVY
RAINFALL. FCAST SOUNDINGS BY THURSDAY NIGHT SHOW PRECIPITABLE WATER
VALUES FROM 1.5-1.75 INCHES WITH 6 HR ACCUM PRECIP OVER 2-3 INCHES.
HAVE STARTED TO UP QPF AS CONFIDENCE CONTINUES TO INCREASE. EXPECT A
FEW SHOWERS AND THUNDERSTORMS TO REMAIN ALONG AND BEHIND THE FRONT
THROUGH FRIDAY AFTERNOON AS THE FRONT SLOWS ALONG THE EASTERN
PORTION OF THE FORECAST AREA. BEHIND THE COLD FRONT...TEMPERATURES
WILL BE SOMEWHAT COOLER WITH LOWS IN THE REACHING INTO THE MID TO
UPPER 80S.

HIGH PRESSURE WILL DEVELOP AND STRENGTHEN OVER THE FOUR CORNERS
REGION THROUGH THE WEEKEND WITH DECENT MOISTURE RETURN AND WARMING
TEMPERATURES. CHANCES OF THUNDERSTORMS WILL BE INTRODUCED EARLY NEXT
WEEK AS A SERIES OF SHORTWAVE TROUGHS MOVES THROUGH THE REGION. HIGH
TEMPERATURES WILL BE GENERALLY IN THE LOW TO MID 90S WITH LOWS IN
THE UPPER 50S TO MID 60S.

BURTIS
&&

.AVIATION...

MAINLY VFR CONDITIONS THROUGH THE FORECAST PERIOD. MAY SEE
TEMPORARY MVFR CONDITIONS UNDER THUNDERSTORMS THROUGH THE
AFTERNOON/EVENING HOURS. WINDS WILL REMAIN OUT OF THE SOUTH FROM
10 TO 15 KTS WITH HIGHER GUSTS IN THE AFTERNOON HOURS WITH
THUNDERSTORMS.

BURTIS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

99/99/99
Hazardous weather outlook, Jul 15, 10:20 AM MDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT TUE JUL 15 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1020 AM MDT TUE JUL 15 2008 /1120 AM CDT TUE JUL 15 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EAST
CENTRAL COLORADO AND EXTREME SOUTHWEST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ALONG A
TROUGH OF LOW PRESSURE NEAR THE KANSAS AND COLORADO STATE LINE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING STRONG WINDS...SMALL
HAIL AND FREQUENT CLOUD-TO-GROUND LIGHTNING. ISOLATED SHOWERS AND
THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS...HOWEVER THE
ACTIVITY IS EXPECTED TO DIMINISH AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE ON
WEDNESDAY WITH INCREASING CHANCES THURSDAY AND THURSDAY NIGHT AS A
COLD FRONT MOVES OVER THE REGION. SOME OF THE STORMS MAY BECOME
SEVERE ON THURSDAY WITH LARGE HAIL...DAMAGING WINDS AND LOCALLY
HEAVY RAIN. ISOLATED THUNDERSTORMS MAY LINGER INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 15, 2:47 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
247 PM MDT TUE JUL 15 2008

COZ091-152145-
KIT CARSON COUNTY-
247 PM MDT TUE JUL 15 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 242 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM RAPIDLY DEVELOPING 6 MILES NORTH OF BETHUNE...OR NEAR
BETHUNE...AND MOVING NORTHEAST AT 5 MPH. WIND GUSTS OF 30 TO 40 MPH
ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 191 AND 197.

THEDE

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.